Background Cardiovascular diseases (CVD) represent the main cause of mortality worldwide. The drugs recommended for CVD are the most prescribed drugs and, as a consequence, the risk of medication errors is increased. Nowadays, medication errors are the most common type of medical errors.
Purpose The objective of this study was to assess the major cardiovascular events due to medication errors in an emergency department (ED).
Material and methods A retrospective observational study was conducted in 416 patients with major cardiovascular problems (acute coronary syndrome – SCA, ischaemic/haemorrhagic stroke, hypertensive crisis) in an ED from 1 July 2017 to 31 August 2017.
Results A total of 9086 patients were admitted to the ED during July to August 2017. Of these, 416 patients (4.57%) presented with major cardiovascular events, 220 females (52.9%) and 196 males (47.1%). The mean age of the analysed patients was 67.68±14.2 years. The most common cardiovascular events were strokes (50%), hypertensive crisis (34.4%) and acute coronary syndrome (14.7%). In 99 out of 416 patients (23.8%), medication errors were identified. The main medication errors were lack of anti-platelet/anticoagulant therapy (43.43%), non-adherence to treatment (16.16%), inadequate anti-hypertensive therapy (7.07%) and inappropriate treatment (e.g. association between two calcium channel blockers) (1.01%).
Conclusion Medication errors are one of the major causes of major cardiovascular events. Many of the medication errors leading to a visit to the ED could be prevented. It is necessary to develop prevention strategies. Clinical pharmacologists/pharmacists can play an important role in this strategy.
References and/or acknowledgements Thanks to all the collaborators.
No conflict of interest.
Statistics from Altmetric.com
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.